Alert archive / Michigan / Winter Storm Warnings in 2017

Winter Storm Warning 8, NWS Marquette, MI

December 13, 2017Menominee County, Michigan

NWS Marquette, MI issued this winter storm warning at Dec 13, 2017, 2:53 PM CST for Menominee County, Michigan. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 13, 2017, 2:53 PM CST (20:53 UTC)
Expired
Dec 13, 2017, 6:00 PM CST
In force
3 hr
Issued by
NWS Marquette, MI

County Menominee County, MI

The radar

The Marquette radar (KMQT), 112 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 13, 2:53 PM CSTSNOW 7Stephenson, MIESTIMATED 7 INCHES STORM TOTAL, 3 INCHES IN LAST 3 HOURS. THE DURATION OF THE SNOW EVENT WAS 12 HOURS.
Dec 13, 3:53 PM CSTSNOW 101 Wsw Birch Creek, MIREPORT VIA SOCIAL MEDIA. APPROX. 4 INCHES IN LAST 5 HOURS. THE DURATION OF THE SNOW EVENT WAS 13 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 405 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
405 m²/s²
0-3 km storm-relative helicity
516 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WWUS43 KMQT 132053
WSWMQT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Marquette MI
353 PM EST Wed Dec 13 2017

MIZ012-140000-
/O.UPG.KMQT.WW.Y.0036.000000T0000Z-171214T0000Z/
/O.NEW.KMQT.WS.W.0008.171213T2053Z-171214T0000Z/
Menominee-
Including the city of Menominee
253 PM CST Wed Dec 13 2017

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Moderate to heavy snow and blowing snow occurring. Plan 
  on difficult travel conditions, including during the evening 
  commute. Additional snow accumulations of an inch or two are 
  expected bringing storm totals to 4 inches over northern 
  Menominee county to around 8 inches over the south.

* WHERE...Menominee County.

* WHEN...Until 6 PM CST this evening.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times along with blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.

$$

MIZ013-140000-
/O.CON.KMQT.WW.Y.0036.000000T0000Z-171214T0000Z/
Delta-
Including the cities of Escanaba and Gladstone
353 PM EST Wed Dec 13 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Snow occurring. Plan on slippery road conditions, 
  including during the evening commute. Additional snow 
  accumulations of around an inch are expected.

* WHERE...Delta County.

* WHEN...Until 7 PM EST /6 PM CST/ this evening.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for blowing snow means that
visibilities will be limited due to strong winds blowing snow
around. Use caution when traveling, especially in open areas.

$$

MIZ005-140500-
/O.CON.KMQT.WW.Y.0036.000000T0000Z-171214T0600Z/
Marquette-
Including the cities of Gwinn and Marquette
353 PM EST Wed Dec 13 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
THURSDAY...

* WHAT...Lake effect snow occurring. Plan on slippery road 
  conditions, including during the evening commute. Additional 
  snow accumulations of 1 to 3 inches are expected, with local 
  amounts up to 5 inches in the higher terrain west of Marquette.

* WHERE...Marquette County.

* WHEN...Until 1 AM EST Thursday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

MIZ010-011-140000-
/O.CON.KMQT.WW.Y.0036.000000T0000Z-171214T0000Z/
Iron-Dickinson-
Including the cities of Iron River and Iron Mountain
253 PM CST Wed Dec 13 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Snow occurring, including during the evening commute. 
  Additional accumulations of an inch or less are expected.

* WHERE...Iron and Dickinson Counties.

* WHEN...Until 6 PM CST this evening.

* ADDITIONAL DETAILS...Be prepared for reduced vsibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this winter storm warning went out at Dec 13, 2:05 PM CST, 48 minutes earlier.

Area forecast discussion, Dec 13, 2:05 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
305 PM EST Wed Dec 13 2017

.SHORT TERM...(Today and tonight)
Issued at 439 AM EST WED DEC 13 2017

...Slippery Morning and Evening Commutes Expected Across Portions of
Upper Michigan Today...

A clipper system is currently tracking across the Upper Mississippi
Valley as multiple shortwaves evident on water vapor imagery
continue to dig southeast towards the region. 850mb winds have back
to the south-southeast this morning, which allowed lingering lake
effect snow east of Marquette to push offshore this morning. Across
the west, light snow was observed; however, a more robust band of
snow has developed across central Minnesota and northwest
Wisconsin, which will be the main forecast concern for the day.

Today: The main concern is the strong fgen band expected to track
along the Wisconsin/Michigan border through the day today as the
main clipper system tracks across southern Wisconsin this afternoon.
This band is expected to track west to east across western and
central Upper Michigan this morning and will impact the morning
commute. As strong isentropic lift develops along this band of
frontogenesis, expect fairly deep lift to develop and allow for snow
to fall moderate, to even heavy, at times. Forecast soundings show
this deep lift with a fairly deep residence time for hydrometeors
through the DGZ. Therefore, expect this system snow to be rather
efficient. However, with the thermal profile anchored more towards
the -10C isotherm, SLRs should be lower than 20:1, and will make for
a wetter, more sloppy snow. The track of the surface and 850mb low
coupled with 850mb temperatures around -15C, we're also looking at a
good setup for lake enhanced snow across the south central. This
will lead to localized amounts a bit higher on the west side of the
Bay of Green Bay. The system snow will come to an end across the
west this afternoon, but may linger into the evening hours across
the south central. Across the Keweenaw and eventually north central
Upper Michigan as the 850mb flow comes around to the east and then
northeast later this morning and afternoon, respectively, and
remains between -15 and -18C expect lake enhanced snow to impact
those locations. Across the north central, this lake enhanced snow
will transition over to lake effect by this evening. Did expand the
winter weather advisories and issued an SPS to account for the
impacts expected during the morning and evening commutes.

Tonight: As the clipper system continues to track southeast across
the lower Great Lakes cold air advection will ramp up across the
Upper Great Lakes and allow for lake effect snow to return, if not
already ongoing from this afternoon. As a few weak shortwaves dig
across the region overnight, this will back the 850mb flow and push
the resulting lake effect snow from northeast to northwest snow
belts. With 850mb temperatures progged to remain around -18C over
night, expect lift through the DGZ to be strong enough to support
additional snowfall accumulations, possibly upwards of 3 inches in
some spots.

.LONG TERM...(Thursday night through Wednesday)
Issued at 303 PM EST WED DEC 13 2017

...Lake effect Thu night into Fri then warmer late this weekend into
early next week...

Upper troughing and cold continues into first part of weekend. Could
be brief relaxing of upper trough to more of a WNW flow aloft late
this weekend into early next week which may allow us to see temps
push above normal into the lower 30s on Sun-Tue. Primary long range
models (GFS, ECMWF, GEM) along with associated ensembles and recent
runs of longer range CFS indicate any warm up will be brief with
persistent pushes of cold air dropping through again later next week
and on into the rest of the month. Signal continues that it could
get very cold (sub zero lows and single digit highs) just beyond the
end of the long term toward the holiday weekend. We'll have to wait
and see on that though.

Main weather issue for the long term is bout of moderate to heavy
lake enhanced snow expected Thu night into Fri for the northwest
wind snow belts near Lk Superior. Strong shortwave trough digs down
across Lk Superior and Upper Michigan late Thu evening through early
Fri morning. Similar to recent trends it seems, could see light snow
arriving just in time for Fri morning commute away from the lake
effect areas. Additional shortwave energy drops across Fri morning
through late Fri afternoon but moisture with that wave is less than
the earlier morning wave so probably will not see much widespread
light snow but could see some more flurries. Lake induced troughing
helps low pressure over far eastern Lk Superior deepen from 1013mb
late Thu night to around 1008mb Fri morning. Subtle deepening of the
low, but this will only increase low-level convergence with the lake
effect.

Soundings over west and northwest show lake induced troughing to at
least 10kft AGL with strong lift well within DGZ. Winds in blyr less
than 20 kts into Fri should allow snow to be quite efficient with
SLRs 25-30:1 at least. Winds do look to shift some from W to NNW and
back to NW as the shortwaves move through. Overall, expect moderate
to heavy lake enhanced snow over west and northwest Thu night into
Fri morning. Meanwhile, over the east the low and sfc trough could
disrupt the lake effect over the east with main area of heavier lake
effect possibly shifting out over Lk Superior late Thu night or more
so Fri morning depending on where main center of low ends up. 12z
GEM shows such a scenario while most other higher res guidance still
keeps heavier snow showers in over northeast forecast area. Will
need headlines for this event. At this point, winds and blowing snow
does not look to be big factor. Snow could be very fluffy though so
should see solid advisory but if snow showers can stay anchored
later Thu night into Fri morning certainly a potential for isold
warning amounts of 8"/12 hours. Too much uncertainty where focus for
heavier snow will be to go with a winter storm watch for lake effect
attm, especially since the wind/blowing snow should not be too big
of an issue.

Beyond the lake effect late this week, weekend looks pretty quiet
other than some snow that develops as warmer air works in. Stronger
upper level waves that could focus stronger low pressure systems
remains well to south as it looks now, so think we will be okay in
terms of staying away from stronger low pressure/widespread heavy
snow that can sometimes come with switch from colder pattern to
warmer one. Cold front charging in Tue/Wed of next week will
bring next better chance of widespread snow with more lake effect
by Wed as colder air returns.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 108 PM EST WED DEC 13 2017

Light to moderate widespread snow will end this afternoon as the
supporting low pressure system slides to the southeast. So, some
improvement to MVFR is expected. However, winds will become
northeasterly throughout the day today, allowing upslope flow and
additional snow showers across KSAW and KCMX through the end of
the day. Tonight, as winds back to nrly, lake effect snow showers
will return to all terminals at times with MVFR ceilings and
variable reduced visibilities.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 408 AM EST WED DEC 13 2017

Winds will remain at or below 25 knots through Thursday night as the
pressure gradient relaxes across Lake Superior. Winds will increase
to 20 to 30 knots late Thursday night through Friday evening as the
next low pressure system develops and strengthens over eastern Lake
Superior. Winds will then remain in the 15 to 25 knots range through
the beginning of the work week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 1 AM EST Thursday for MIZ005.

  Winter Weather Advisory until 7 PM EST /6 PM CST/ this evening
     for MIZ010>013.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Ritzman
LONG TERM...JLA
AVIATION...JLB
MARINE...KEC
Hazardous weather outlook, Dec 13, 3:57 AM CST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
457 AM EST Wed Dec 13 2017

MIZ001>007-009>014-084-085-141230-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
457 AM EST Wed Dec 13 2017 /357 AM CST Wed Dec 13 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Moderate system snow is expected along the Wisconsin border today.
Lake effect and lake enhanced snow is also expected in the east
to northeast wind snow belts on this afternoon through tonight.
See the latest Winter Weather Message for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moderate to heavy lake effect snow is possible for the northwest
wind favored snow belts late Thursday night through Friday
evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports of snowfall and
low visibilities to the National Weather Service in Marquette.
The public may also submit reports through our webpage, Facebook
page or on Twitter.

LSZ162-240>251-263>267-141230-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
457 AM EST Wed Dec 13 2017 /357 AM CST Wed Dec 13 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-141230-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
457 AM EST Wed Dec 13 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

KEC

In the hours before

Local storm report, Dec 13, 9:02 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1002 AM EST WED DEC 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             AMASA                   46.23N 88.45W
12/13/2017  M1.5 INCH        IRON               MI   CO-OP OBSERVER

            5 HOUR TOTAL.

&&

KLUBER
Local storm report, Dec 13, 10:09 AM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1109 AM EST WED DEC 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             1 SSE NORWAY            45.78N 87.90W
12/13/2017  M3.1 INCH        DICKINSON          MI   CO-OP OBSERVER

            SEVEN HOUR TOTAL. 2.1 INCHES OVER THE PAST
            THREE HOURS.

&&

KLUBER
Local storm report, Dec 13, 10:18 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1118 AM EST WED DEC 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             5 NNE STONINGTON        45.79N 86.94W
12/13/2017  M2.0 INCH        DELTA              MI   CO-OP OBSERVER

            FIVE HOUR TOTAL.

&&

KLUBER
Local storm report, Dec 13, 11:58 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1258 PM EST WED DEC 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     SNOW             STEPHENSON              45.42N 87.61W
12/13/2017  E4.0 INCH        MENOMINEE          MI   PUBLIC

            9 HOUR TOTAL. REPORT VIA SOCIAL MEDIA.

1210 PM     SNOW             MANISTIQUE              45.96N 86.25W
12/13/2017  M1.3 INCH        SCHOOLCRAFT        MI   TRAINED SPOTTER

            4 HOUR TOTAL. REPORT VIA SOCIAL MEDIA.

1208 PM     SNOW             1 WSW BIRCH CREEK       45.20N 87.62W
12/13/2017  E6.0 INCH        MENOMINEE          MI   PUBLIC

            9 HOUR TOTAL. REPORT VIA SOCIAL MEDIA.
            HEAVIEST SNOW FELL BETWEEN 9 AND 10AM CT.

1206 PM     SNOW             IRON MOUNTAIN           45.83N 88.06W
12/13/2017  E3.0 INCH        DICKINSON          MI   PUBLIC

            9 HOUR TOTAL. REPORT VIA SOCIAL MEDIA.

1200 PM     SNOW             CARNEY                  45.59N 87.55W
12/13/2017  E3.0 INCH        MENOMINEE          MI   PUBLIC

            9 HOUR TOTAL. REPORT VIA SOCIAL MEDIA.

1000 AM     SNOW             1 SE MENOMINEE          45.11N 87.61W
12/13/2017  M1.9 INCH        MENOMINEE          MI   CO-OP OBSERVER

            TOTAL OVER APPROXIMATELY SIX HOURS.

&&
Local storm report, Dec 13, 12:14 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
114 PM EST WED DEC 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             1 SSE NORWAY            45.78N 87.90W
12/13/2017  M3.7 INCH        DICKINSON          MI   CO-OP OBSERVER

            9 HOUR TOTAL.

&&

KLUBER
Local storm report, Dec 13, 1:40 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
240 PM EST WED DEC 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     SNOW             1 WSW MARQUETTE         46.55N 87.41W
12/13/2017  M2.0 INCH        MARQUETTE          MI   NWS EMPLOYEE

            TOTAL SINCE EARLY THIS MORNING.

&&

KLUBER

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 9:04 PM CSTSmall Craft AdvisoryMQT33 hr

Nearby

Winter Storm Warnings in Michigan, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.